Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 239, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Oct 21, 2017, 10:59 PM CDT for 4 counties in Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2017, 10:59 PM CDT (03:59 UTC)
- Expired
- Oct 21, 2017, 11:45 PM CDT
- In force
- 46 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Callahan County, TX, Jones County, TX, Shackelford County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 6 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 11:08 PM CDT | HAIL 1 | Abilene, TX | QUARTER SIZE HAIL IN SOUTH ABILENE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 7:53 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.9
The text
As transmitted.
086
WUUS54 KSJT 220359
SVRSJT
TXC059-253-417-441-220445-
/O.NEW.KSJT.SV.W.0239.171022T0359Z-171022T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1059 PM CDT SAT OCT 21 2017
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Northern Callahan County in west central Texas...
Southeastern Jones County in west central Texas...
Shackelford County in west central Texas...
Northeastern Taylor County in west central Texas...
* Until 1145 PM CDT
* At 1059 PM CDT, a severe thunderstorm was located 11 miles east of
Nugent, or 12 miles southwest of Albany, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Albany around 1125 PM CDT.
Ibex around 1140 PM CDT.
Other locations impacted by this severe thunderstorm include Impact,
US-283 Near The Callahan-
Shackelford County Line, Lake Fort Phantom Hill, Kirby Lake, McCarty
Lake and US-180 Near The Shackelford-Stephens County Line.
This includes Interstate 20 between Mile Markers 278 and 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3252 9909 3251 9911 3244 9912 3225 9996
3269 9975 3296 9910
TIME...MOT...LOC 0359Z 251DEG 28KT 3264 9949
HAIL...1.00IN
WIND...60MPH
$$
Daniels1 follow-up statement
731
WWUS54 KSJT 220410
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
1110 PM CDT SAT OCT 21 2017
TXC059-253-417-441-220445-
/O.CON.KSJT.SV.W.0239.000000T0000Z-171022T0445Z/
Callahan TX-Jones TX-Shackelford TX-Taylor TX-
1110 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN CALLAHAN...SOUTHEASTERN JONES...SHACKELFORD AND
NORTHEASTERN TAYLOR COUNTIES...
At 1109 PM CDT, a severe thunderstorm was located 7 miles southwest
of Albany, moving east at 30 mph. A trained spotter reported quarter
size hail in Abilene at 1108 PM.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Albany around 1125 PM CDT.
Ibex around 1140 PM CDT.
Other locations impacted by this severe thunderstorm include Impact,
US-283 Near The Callahan-
Shackelford County Line, Lake Fort Phantom Hill, Kirby Lake, McCarty
Lake and US-180 Near The Shackelford-Stephens County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3252 9909 3251 9911 3244 9912 3225 9996
3269 9975 3296 9910
TIME...MOT...LOC 0409Z 251DEG 28KT 3267 9940
HAIL...1.00IN
WIND...60MPH
$$
DanielsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 8:14 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 21, 8:14 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 814 PM CDT Sat Oct 21 2017 .UPDATE... Severe thunderstorm watch number 505 now in effect through 2 AM Sunday morning, for most of the Big Country and, the norther4n two Heartland counties, and Runnels county. Just sent a new zone forecast package to include a watch headline for those counties. && .PREV DISCUSSION... /issued 647 PM CDT Sat Oct 21 2017/ AVIATION... /00Z TAFS/ Look for VFR conditions to dominate through 00Z tomorrow, with thunderstorms along and ahead of a cold front this evening and later tonight. Expect the cold front at the Abilene terminal around 05Z and at the San Angelo terminal about an hour later. PREV DISCUSSION... /issued 313 PM CDT Sat Oct 21 2017/ SHORT TERM... (Tonight and Sunday) .Severe Storms Possible This evening... An upper level trough and associated cold front will be the main focus in the short term, with the potential for some severe storms later this evening. At the surface this afternoon, a cold front was moving south and currently located across the southern Panhandle into northwest Oklahoma. A diffuse dryline/surface trough extended south across the eastern Low Rolling Plains and eastern Permain Basin. West Central Texas was located in the warm sector with good low level southerly flow. Also, good instability across the area with MLCAPES of 2500 J/KG. At the upper levels, a strong trough was located across the central and southern Rockies, with large scale ascent starting to increase across the Southern Plains. Expect scattered to numerous thunderstorms across mainly northern and eastern sections of West Central Texas tonight. The Hi Res models(HRRR, Texas Tech WRF) indicate scattered storms developing along the cold front and moving east across parts of the Big Country this evening. More isolated storms are possible further south along the dryline, mainly west of Sweetwater to San Angelo to Ozona line for late this afternoon and early evening. The HRRR model is the most aggressive with this possible development of convection. A few storms may be severe this evening, mainly across the Big Country, as vertical shear improves along with the instability. The main hazards will be large hail, damaging winds and dangerous lightning. After midnight, a line of storms are likely along the cold front across the Heartland and Northwest Hill Country. A few strong storms are still possible. For Sunday, expect a quiet forecast with gusty north winds for a few hours. Highs will be in the 70s. 21 LONG TERM... (Sunday night-Thursday) Expect a roller coaster of temperature this week as two cold fronts impact West Central Texas. The second cold front expected later this week may be the strongest of the season. Mostly dry weather is expected this week. Temperatures rebound on Monday into the lower to mid 80s after chilly morning lows in the 40s Sunday night. Then, a reinforcing cool front and associated surface high builds into the region Monday night. This will result in cool afternoon highs in the low to mid 70s Tuesday with morning lows again in the 40s on Wednesday. Afternoon highs climb into upper 70s Wednesday, and into the mid and upper 80s by Thursday. (Friday-Saturday) The GFS is more similar to the ECMWF solution with respect to the upper level and surface features. Both models now show an amplified ridge building just off the the Pacific Northwest coast by Friday. Models also prog a deep upper trough developing over the middle of the country and extending south into Texas. This type of upper flow should unleash the first Canadian front of this fall season into Texas. the two models show this front reaching West Central Texas by Friday morning. Afternoon high temperatures next Friday and Saturday may only reach the 60s. Morning lows on Saturday may drop into the upper 30s to near 40. We'll continue to monitor the models as they continue to get a better handle on this potential Canadian Cold frontal surge. 26 && .PRELIMINARY POINT TEMPS/POPS... Abilene 54 73 47 82 / 50 5 0 0 San Angelo 55 76 46 84 / 40 5 0 0 Junction 58 77 41 83 / 60 5 0 0 Brownwood 56 75 43 83 / 80 5 0 0 Sweetwater 53 73 50 81 / 20 5 0 0 Ozona 55 75 43 81 / 40 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Oct 21, 2:45 PM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 245 PM CDT Sat Oct 21 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-221945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 245 PM CDT Sat Oct 21 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms may develop ahead of a dryline late this afternoon and early evening generally west of a Sweetwater, San Angelo to Ozona line. The main hazard will be damaging winds and large hail. Strong to severe thunderstorms will be possible this evening and overnight ahead of a cold front that will move south across the area. The most favored area for severe storms will be along and north of Interstate 20 this evening. The primary hazards will be large hail and damaging winds, although an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be necessary this evening, primarily north of Interstate 20.
In the hours before
Special weather statement, Oct 21, 9:31 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service San Angelo TX 931 PM CDT SAT OCT 21 2017 TXZ099-220315- Throckmorton TX- 931 PM CDT SAT OCT 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THROCKMORTON COUNTY UNTIL 1015 PM CDT... At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near Elbert, or 11 miles northeast of Throckmorton, moving east at 60 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Throckmorton County, including the following locations: The Intersection Of US-380 And Highway 222. A severe thunderstorm watch remains in effect until 200 AM CDT for west central Texas. LAT...LON 3305 9895 3317 9945 3340 9938 3339 9896 TIME...MOT...LOC 0231Z 278DEG 51KT 3331 9905 Daniels
Special weather statement, Oct 21, 9:54 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service San Angelo TX 954 PM CDT SAT OCT 21 2017 TXZ113-114-220330- Shackelford TX-Jones TX- 954 PM CDT SAT OCT 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES AND WESTERN SHACKELFORD COUNTIES UNTIL 1030 PM CDT... At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near Hawley, or near Anson, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Nugent around 1005 PM CDT. Lueders around 1010 PM CDT. Other locations impacted by this storm include Funston, Hodges, Big Country Baptist Assembly, Lake Fort Phantom Hill, Truby, Stith and The Intersection Of US-180 And Farm Road 600. A severe thunderstorm watch remains in effect until 200 AM CDT for west central Texas. LAT...LON 3253 10001 3274 10002 3293 9954 3261 9934 TIME...MOT...LOC 0253Z 252DEG 40KT 3269 9983 Daniels
Special weather statement, Oct 21, 10:15 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1015 PM CDT SAT OCT 21 2017
TXZ099-114-220345-
Throckmorton TX-Shackelford TX-
1015 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES UNTIL 1045 PM CDT...
At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Albany, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fort Griffin around 1035 PM CDT.
Other locations impacted by this storm include The Intersection Of
US-283 And Ranch Road 209, US-183 Near The Throckmorton-
Stephens County Line and US-180 Near The Shackelford-
Stephens County Line.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3296 9895 3295 9900 3295 9910 3270 9910
3269 9948 3295 9951 3308 9895
TIME...MOT...LOC 0314Z 244DEG 22KT 3282 9935
DanielsSpecial weather statement, Oct 21, 10:29 PM CDT, 30 minutes before
Special Weather Statement National Weather Service San Angelo TX 1029 PM CDT SAT OCT 21 2017 TXZ113-114-220415- Shackelford TX-Jones TX- 1029 PM CDT SAT OCT 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES AND WESTERN SHACKELFORD COUNTIES UNTIL 1115 PM CDT... At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm near Anson, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Anson around 1035 PM CDT. Hawley around 1040 PM CDT. Abilene around 1050 PM CDT. Lueders and Nugent around 1055 PM CDT. Other locations impacted by this storm include Funston, Hodges, Big Country Baptist Assembly, Lake Fort Phantom Hill, Truby, McCarty Lake and The Intersection Of US-180 And Farm Road 600. A severe thunderstorm watch remains in effect until 200 AM CDT for west central Texas. LAT...LON 3259 10007 3283 10008 3291 9937 3253 9929 TIME...MOT...LOC 0329Z 266DEG 40KT 3269 9998 Daniels
Special weather statement, Oct 21, 10:44 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1044 PM CDT SAT OCT 21 2017
TXZ099-114-220415-
Throckmorton TX-Shackelford TX-
1044 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES UNTIL 1115 PM CDT...
At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fort Griffin, or 9 miles northeast of Albany,
moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of eastern Shackelford
and southeastern Throckmorton Counties, including the following
locations: US-183 Near The Throckmorton-Stephens County Line and
US-180 Near The Shackelford-Stephens County Line.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3296 9896 3295 9910 3256 9909 3254 9929
3291 9938 3303 9895
TIME...MOT...LOC 0344Z 251DEG 28KT 3283 9918
DanielsSpecial weather statement, Oct 21, 10:51 PM CDT, 8 minutes before
Special Weather Statement National Weather Service San Angelo TX 1051 PM CDT SAT OCT 21 2017 TXZ113-114-127-128-220415- Shackelford TX-Callahan TX-Jones TX-Taylor TX- 1051 PM CDT SAT OCT 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN... SOUTHWESTERN SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES UNTIL 1115 PM CDT... At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm near Dyess AFB, or near Abilene, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Potosi around 1105 PM CDT. Hamby around 1110 PM CDT. Clyde around 1115 PM CDT. Other locations impacted by this storm include Impact and Kirby Lake. This includes Interstate 20 between Mile Markers 275 and 307. A severe thunderstorm watch remains in effect until 200 AM CDT for west central Texas. LAT...LON 3225 9998 3252 9989 3259 9947 3236 9936 TIME...MOT...LOC 0351Z 251DEG 28KT 3243 9980 Daniels
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:01 PM CDT | Special Weather Statement | SJT | Haskell, Throckmorton | 44 min |
| Oct 21, 7:24 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones, Nolan, Taylor | 51 min |
| Oct 21, 7:46 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 44 min |
| Oct 21, 8:14 PM CDT | Special Weather Statement | SJT | Jones | 46 min |
| Oct 21, 8:26 PM CDT | Special Weather Statement | SJT | Jones | 34 min |
| Oct 21, 8:29 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 46 min |
| Oct 21, 8:42 PM CDT | Special Weather Statement | SJT | Haskell | 48 min |
| Oct 21, 8:49 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Shackelford, Throckmorton | 41 min |
| Oct 21, 8:52 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 38 min |
| Oct 21, 9:23 PM CDT | Special Weather Statement | SJT | Throckmorton | 37 min |
| Oct 21, 9:29 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 46 min |
| Oct 21, 9:31 PM CDT | Special Weather Statement | SJT | Throckmorton | 44 min |
| Oct 21, 9:54 PM CDT | Special Weather Statement | SJT | Jones | 36 min |
| Oct 21, 10:15 PM CDT | Special Weather Statement | SJT | Shackelford | 30 min |
| Oct 21, 10:29 PM CDT | Special Weather Statement | SJT | Jones, Shackelford | 46 min |
| Oct 21, 10:44 PM CDT | Special Weather Statement | SJT | Shackelford | 31 min |
| Oct 21, 10:51 PM CDT | Special Weather Statement | SJT | Taylor | 24 min |
| Oct 21, 11:44 PM CDT | Special Weather Statement | SJT | Callahan | 46 min |
| Oct 22, 12:35 AM CDT | Special Weather Statement | SJT | Callahan | 40 min |
| Oct 22, 3:06 AM CDT | Special Weather Statement | SJT | San Saba | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.